Bulletin of Mathematical Biology

, Volume 72, Issue 2, pp 490–505 | Cite as

Stability and Bifurcations in an Epidemic Model with Varying Immunity Period

  • Konstantin B. BlyussEmail author
  • Yuliya N. Kyrychko
Original Article


An epidemic model with distributed time delay is derived to describe the dynamics of infectious diseases with varying immunity. It is shown that solutions are always positive, and the model has at most two steady states: disease-free and endemic. It is proved that the disease-free equilibrium is locally and globally asymptotically stable. When an endemic equilibrium exists, it is possible to analytically prove its local and global stability using Lyapunov functionals. Bifurcation analysis is performed using DDE-BIFTOOL and traceDDE to investigate different dynamical regimes in the model using numerical continuation for different values of system parameters and different integral kernels.


Varying temporary immunity Epidemic model Delay differential equations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Anderson, R.M., May, R.M., 1991. Infectious Diseases in Humans: Dynamics and Control. Oxford University Press, Oxford. Google Scholar
  2. Arino, J., van den Driessche, P., 2006. Time delays in epidemic models: modeling and numerical considerations. In: Arino, O., Hbid, M.L., Ait Dads, E. (Eds.), Delay Differential Equations and Applications, pp. 539–578. Springer, Berlin. CrossRefGoogle Scholar
  3. Arino, J., Cooke, K.L., van den Driessche, P., Velasco-Hernández, J., 2004. An epidemiology model that includes a leaky vaccine with a general waining function. Discrete Contin. Dyn. Syst. B 2, 479–495. Google Scholar
  4. Arvin, A., 2005. Aging, immunity, and the varicella-zoster virus. N. Engl. J. Med. 352, 2266–2267. CrossRefGoogle Scholar
  5. Bayer, O., Heininger, U., Heiligensetzer, C., von Kries, R., 2007. Metaanalysis of vaccine effectiveness in varicella outbreaks. Vaccine 25, 6655–6660. CrossRefGoogle Scholar
  6. Beretta, E., Hara, T., Ma, W., Takeuchi, Y., 2001. Global asymptotic stability of an SIR epidemic model with distributed time delay. Nonlinear Anal. 47, 4107–4115. zbMATHCrossRefMathSciNetGoogle Scholar
  7. Brauer, F., van den Driessche, P., Wang, L., 2008. Oscillations in a patchy environment disease model. Math. Biosci. 215, 1–10. zbMATHCrossRefMathSciNetGoogle Scholar
  8. Breda, D., Maset, S., Vermiglioa, R., 2006. Pseudospectral approximation of eigenvalues of derivative operators with non-local boundary conditions. Appl. Numer. Math. 56, 318–331. zbMATHCrossRefMathSciNetGoogle Scholar
  9. Bungay, S.D., Campbell, S.A., 2007. Patterns of oscillation in a ring of identical cells with delayed coupling. Int. J. Bifurc. Chaos 17, 3109–3125. zbMATHCrossRefMathSciNetGoogle Scholar
  10. Cooke, K.L., van den Driessche, P., 1996. Analysis of an SEIRS epidemic model with two delays. J. Math. Biol. 35, 240–260. zbMATHCrossRefMathSciNetGoogle Scholar
  11. Dayan, G.H., Quinlisk, M.P., Parker, A.A., Barskey, A.E., et al., 2008. Recent resurgence of mumps in the United States. N. Engl. J. Med. 358, 1580–1589. CrossRefGoogle Scholar
  12. De Wals, P., Trottier, P., Pépin, J., 2006. Relative efficacy of different immunization schedules for the prevention of serogroup C meningococcal disease: a model-based evaluation. Vaccine 24, 3500–3504. CrossRefGoogle Scholar
  13. Derrick, W.R., van den Driessche, P., 1993. A disease transmission model in a nonconstant population. J. Math. Biol. 31, 495–512. zbMATHCrossRefMathSciNetGoogle Scholar
  14. Engelborghs, K., Luzyanina, T., Samaey, G., 2001. DDE-BIFTOOL v. 2.00: a Matlab package for bifurcation analysis of delay differential equations. Technical Report No. TW-330, Department of Computer Science K.U. Leuven, Belgium. Google Scholar
  15. Galanis, E., King, A.S., Varughese, P., Halperin, S.A., 2006. Changing epidemiology and emerging risk groups for pertussis. Can. J. Med. Assoc. 174, 451–452. CrossRefGoogle Scholar
  16. Gao, S., Teng, Z., Nieto, J.J., Torres, A., 2007. Analysis of an SIR epidemic model with pulse vaccination and distributed time delay. J. Biomed. Biotechnol. 64870. Google Scholar
  17. Gomes, M.G.M., White, L.J., Medley, G.F., 2004. Infection, reinfection, and vaccination under suboptimal immune protection: epidemiological perspectives. J. Theor. Biol. 228, 539–549. CrossRefMathSciNetGoogle Scholar
  18. Hethcote, H.W., van den Driessche, P., 1991. Some epidemiological models with nonlinear incidence. J. Math. Biol. 29, 271–287. zbMATHCrossRefMathSciNetGoogle Scholar
  19. Hethcote, H.W., van den Driessche, P., 1995. An SIS epidemic model with variable population size and a delay. J. Math. Biol. 34, 177–194. zbMATHCrossRefMathSciNetGoogle Scholar
  20. Jianga, Z., Wei, J., 2008. Stability and bifurcation analysis in a delayed SIR model. Chaos Solitons Fractals 35, 609–619. CrossRefMathSciNetGoogle Scholar
  21. Jokinen, S., Österlund, P., Julkunen, I., Davidkin, I., 2007. Cellular immunity to mumps virus in young adults 21 years after measles-mumps-rubella vaccination. J. Infect. Dis. 196, 861–867. CrossRefGoogle Scholar
  22. Korobeinikov, A., Maini, P.K., 2005. Non-linear incidence and stability of infectious disease models. Math. Med. Biol. 22, 113–128. zbMATHCrossRefGoogle Scholar
  23. Krauskopf, B., 2005. Bifurcation analysis of lasers with delay. In: Kane, D.M., Shore, K.A. (Eds.), Unlocking Dynamical Diversity: Optical Feedback Effects on Semiconductor Lasers, pp. 147–183. Wiley, New York. Google Scholar
  24. Kuang, Y., 1993. Delay Differential Equations with Applications in Population Biology. Academic Press, New York. Google Scholar
  25. Kyrychko, Y.N., Blyuss, K.B., 2005. Global properties of a delayed SIR model with temporary immunity and nonlinear incidence rate. Nonlinear Anal. RWA 6, 495–507. zbMATHCrossRefMathSciNetGoogle Scholar
  26. Leuridan, E., Van Damme, P., 2007. Passive transmission and persistence of naturally acquired or vaccine-induced maternal antibodies against measles in newborns. Vaccine 25, 6296–6304. CrossRefGoogle Scholar
  27. Lu, C.Y., Chiang, B.L., Chi, W.K., Chang, M.H., Ni, Y.H., Hsu, H.M., Twu, S.J., et al., 2004. Waning immunity to plasma-derived Hepatitis B vaccine and the need for boosters 15 years after neonatal vaccination. Hepatology 40, 1414–1420. CrossRefGoogle Scholar
  28. Mathews, J.D., McCaw, C.T., McVernon, J., McBryde, E.S., McCaw, J.M., 2007. A biological model for influenza transmission: pandemic planning implications of asymptomatic infection and immunity. PLoS ONE 2, e1220. CrossRefGoogle Scholar
  29. Mossonga, J., Muller, C.P., 2003. Modelling measles re-emergence as a result of waning of immunity in vaccinated populations. Vaccine 21, 4597–4603. CrossRefGoogle Scholar
  30. Orosz, G., Krauskopf, B., Wilson, R.E., 2005. Bifurcations and multiple traffic jams in a car-following model with reaction-time delay. Physica D 211, 277–293. zbMATHCrossRefMathSciNetGoogle Scholar
  31. Ruan, S., 2006. Delay differential equations in single species dynamics. In: Arino, O., Hbid, M., Ait Dads, E. (Eds.), Delay Differential Equations with Applications. NATO Science Series II, vol. 205, pp. 477–517. Springer, Berlin. Google Scholar
  32. Wena, L., Yang, X., 2008. Global stability of a delayed SIRS model with temporary immunity. Chaos Solitons Fractals 38, 221–226. CrossRefMathSciNetGoogle Scholar

Copyright information

© Society for Mathematical Biology 2009

Authors and Affiliations

  1. 1.Department of Engineering MathematicsUniversity of BristolBristolUK

Personalised recommendations